Nebraska, 2019

Hail and Damaging Wind in Nebraska, July 29, 2019

July 29, 2019 · NWS CYS · 9 events in 3 counties and zones

Several severe thunderstorms moved across the Nebraska Panhandle producing large hail up to two inches in addition to a report of 64 mph wind gust in Chadron. Additional reports were received regarding vehicle windows broken by hail as well as wheat crops damaged by the falling hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several severe thunderstorms moved across the Nebraska Panhandle producing large hail up to two inches in addition to a report of 64 mph wind gust in Chadron. Additional reports were received regarding vehicle windows broken by hail as well as wheat crops damaged by the falling hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 1:26 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 29, 1:26 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
226 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 225 PM MDT Mon Jul 29 2019

Some convection firing over eastern Converse county attm and
expect this activity to increase a bit more the rest of the
afternoon as it moves eastward. A few strong storms possible with
strong wind gusts looking the main threat. This in response to a
weak impulse riding over the top of the 4 corners upper high.
Activity should move across mainly the northern Neb Panhandle into
this evening with otherwise quiet weather expected elsewhere the
rest of the night.

Similar setup on Tuesday but the upper high looks to strengthen a
bit over the area with convection looking more confined to the
mtns near the Colorado border Tuesday afternoon as some warming
at mid levels hinder development. Temperatures remaining quite
warm across the CWA Tuesday with maxs in the mid 80s to mid 90s
outside of the mtns.

.LONG TERM...(Wednesday through Monday)
Issued at 225 PM MDT Mon Jul 29 2019

Monsoonal moisture should begin returning more in earnest Weds and
persist through the weekend as the upper high meanders around the
4 corners area. This will bring back pretty much daily chances
for mainly afternoon and evening showers and tstms to the CWA,
currently looking most widespread on Thursday and Friday as a push
of cooler air moves down the high plains. Temps rebound a bit
over the weekend but remaining close to seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1118 AM MDT Mon Jul 29 2019

VFR conditions expected to persist through the period. Wdly sctd
showers and storms possible mainly late this afternoon into this
evening, mainly north of the North Platte River Valley. Brief gusty
and MVFR vsbys possible in stronger storms.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Mon Jul 29 2019

Critical or near-critical Fire Weather conditions will continue over
mainly southwest Carbon county into this evening, and likely
develop again Tuesday afternoon due to gusty winds and dry air.
Moisture will then increase over the region Wednesday with showers
and storms becoming more likely Wednesday and especially Thursday,
with cooler temperatures also helping to alleviate concerns then.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ304.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RE
Hazardous weather outlook, Jul 29, 2:32 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
332 AM MDT Mon Jul 29 2019

WYZ103>106-109>118-300915-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds, warm temperatures and very low humidities will create
elevated to critical fire weather conditions west of the Laramie
Range this afternoon. A Red Flag Warning is in effect from noon
until 8 PM for southwest Carbon County.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm, breezy and very dry conditions will continue Tuesday for
lower elevations west of the Laramie Range. A Fire Weather Watch
is in effect from 10 AM through 8 PM for southwest Carbon County.

Isolated afternoon thunderstorms will be possible over the Sierra
Madre, Snowy and southern Laramie ranges Tuesday. Scattered mainly
afternoon and evening thunderstorms are forecast Wednesday through
the weekend. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-300915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop late this afternoon
and continue through this evening. Isolated strong thunderstorms
with hail and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated afternoon and evening thunderstorms will develop Tuesday.
A strong thunderstorm or two with hail and gusty winds will be
possible.

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through the weekend. The threat for severe weather is
low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 29, 2:22 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Mon Jul 29 2019

NEZ055-292145-
Cheyenne NE-
322 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 345 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sidney, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Lodgepole, Colton, Sunol and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 55 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4100 10269 4100 10297 4112 10307 4124 10289
      4114 10260 4106 10261
TIME...MOT...LOC 2122Z 320DEG 15KT 4113 10292

Hammer

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 29, 2:34 PM MST
Where
Cheyenne County, 0.86 mi SE of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -102.970

Hail, Dawes

When
July 29, 4:44 PM MST
Where
Dawes County, 3.49 mi N of Marsland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.500, -103.310

Hail, Box Butte

When
July 29, 5:23 PM MST
Where
Box Butte County, 8.21 mi SW of Nonpareil
Measured
2 in hail
Reported by
Public
Coordinates
42.300, -103.310

Hail, Box Butte

When
July 29, 5:34 PM MST to 5:44 PM MST
Where
Box Butte County, 9.95 mi SW of Hemingford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.220, -103.210

Hail, Box Butte

When
July 29, 5:45 PM MST
Where
Box Butte County, 4.01 mi SSW of Hemingford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.270, -103.110

Hail, Box Butte

When
July 29, 5:59 PM MST to 6:19 PM MST
Where
Box Butte County, 9.77 mi SW of Hemingford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.210, -103.190

Fields of wheat were damaged by the falling hail.

Hail, Box Butte

When
July 29, 6:00 PM MST
Where
Box Butte County, 10.31 mi SW of Hemingford
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.200, -103.190

Several vehicles had windows broken by the large hail.

Hail, Box Butte

When
July 29, 6:56 PM MST
Where
Box Butte County, 14.01 mi W of Letan
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.050, -103.210

Thunderstorm Wind, Dawes

When
July 29, 10:20 PM MST
Where
Dawes County, 0.69 mi S of (Cdr)chadron Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Thunderstorm winds measured at Chadron Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834454, 834456, 834457, 834458, 834460, 834466, 834462, 834467, 834469.